Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 167, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 2017, 5:19 PM CDT for Houston County, Winona County, Minnesota. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2017, 5:19 PM CDT (22:19 UTC)
- Expired
- Jul 19, 2017, 6:30 PM CDT
- In force
- 71 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Houston County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 20 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 3:29 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1964 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
604
WUUS53 KARX 192219
SVRARX
MNC055-169-192330-
/O.NEW.KARX.SV.W.0167.170719T2219Z-170719T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
519 PM CDT WED JUL 19 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Winona County in southeastern Minnesota...
Houston County in southeastern Minnesota...
* Until 630 PM CDT
* At 519 PM CDT, severe thunderstorms were located along a line
extending from St. Charles to near Le Roy, moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Stockton around 535 PM CDT.
Winona around 540 PM CDT.
Houston around 550 PM CDT.
Dakota around 600 PM CDT.
La Crescent and Hokah around 605 PM CDT.
La Crosse around 610 PM CDT.
New Albin around 625 PM CDT.
Other locations impacted by these severe thunderstorms include New
Hartford, Wilson, Mound Prairie, Money Creek and Dresbach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION. These storms are producing
widespread wind damage. SEEK SHELTER NOW inside a sturdy structure
and stay away from windows!
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4404 9180 4397 9141 4394 9136 4385 9128
4378 9124 4371 9127 4361 9127 4358 9123
4354 9125 4350 9122 4350 9173 4384 9173
TIME...MOT...LOC 2219Z 279DEG 45KT 4399 9206 4348 9247
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
DAB2 follow-up statements
101
WWUS53 KARX 192238
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
538 PM CDT WED JUL 19 2017
MNC055-169-192330-
/O.CON.KARX.SV.W.0167.000000T0000Z-170719T2330Z/
Winona MN-Houston MN-
538 PM CDT WED JUL 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN WINONA AND HOUSTON COUNTIES...
At 537 PM CDT, severe thunderstorms were located along a line
extending from near Lewiston to near Harmony, moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Stockton around 540 PM CDT.
Houston around 555 PM CDT.
Spring Grove around 600 PM CDT.
Dakota around 605 PM CDT.
La Crescent and Hokah around 610 PM CDT.
Brownsville around 615 PM CDT.
New Albin around 620 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay away
from windows.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building.
&&
LAT...LON 4404 9180 4397 9141 4394 9136 4385 9128
4378 9124 4371 9127 4361 9127 4358 9123
4354 9125 4350 9122 4350 9173 4384 9173
TIME...MOT...LOC 2237Z 287DEG 42KT 4394 9182 4350 9204
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
DAB325
WWUS53 KARX 192311
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
611 PM CDT WED JUL 19 2017
MNC055-169-192330-
/O.CON.KARX.SV.W.0167.000000T0000Z-170719T2330Z/
Winona MN-Houston MN-
611 PM CDT WED JUL 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN WINONA AND HOUSTON COUNTIES...
At 610 PM CDT, severe thunderstorms were located along a line
extending from near Dakota to 8 miles southeast of Spring Grove,
moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement. Winds of 30 to 50 mph have been received
but also some sporadic tree damage.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
La Crescent, Dakota and Hokah around 615 PM CDT.
New Albin around 620 PM CDT.
Other locations impacted by these severe thunderstorms include New
Hartford, Mound Prairie, Money Creek, Dresbach and Wilmington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4397 9166 4397 9141 4394 9136 4385 9128
4378 9124 4371 9127 4361 9127 4358 9123
4354 9125 4350 9122 4350 9168 4381 9166
TIME...MOT...LOC 2310Z 266DEG 44KT 4394 9144 4350 9148
HAIL...<.75IN
WIND...60MPH
$$
DABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:22 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 19, 2:22 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 222 PM CDT Wed Jul 19 2017 .SHORT TERM...(Tonight through Thursday Night) Issued at 222 PM CDT Wed Jul 19 2017 Attention focused on severe potential tonight. Currently watching a complex of storms that has a history of high winds pushing across eastern SD/southwest MN. These storms are expected to continue as they move east/southeast along a fairly strong CAPE gradient with 70+ dew point in place south of I-90. Question is, how strong will the storms be as they approach? Plenty of CAPE to continue fueling storms while RAP/NAM indicating 30-35kt of 0-3km Bulk Shear for storm organization. Will maintain a close watch of this over the next several hours. Later this evening, after this complex passes, a strong 850mb low level jet kicks in and will likely kick off more storms over the existing cold pool with development expected to be . somewhere near the I-94 corridor. Again plenty of CAPE to fuel storms into the overnight hours with ample shear. These storms will be elevated in nature with large hail being the main threat, along with torrential downpours given precipitable water values nearing 2 inches. Storms look to be progressive in nature, so flooding rains do not look likely. Although, localized ponding of water/brief nuisance flooding cannot be ruled out. A bit of a break in the action for Thursday as models indicating high pressure moving in. Kept a small chance of showers/storms in for areas south of I-90/ closer to frontal/outflow boundary left behind from departing storms. Otherwise, a fairly warm/muggy day in tap with highs in the 80s and dew points in the upper 60s to the lower 70s. Storm chances return to areas mainly south of I-94 later Thursday night as low pressure over the Plains pulls that boundary back north as a warm front. .LONG TERM...(Friday through Wednesday) Issued at 222 PM CDT Wed Jul 19 2017 Strong to severe storms look likely Friday into Friday night as a warm front sets up across northern IA/IL and weak low pressure tracks east out of the Central Plains. Ample CAPE and Bulk Shear will dictate a severe threat. Looks like right now we would be north of the warm front with elevated storms. So, main severe threat looks to be large hail and torrential downpours/possible localized flooding. However, if the front can manage a slight nudge north some storms could get rooted in the boundary layer, producing a tornado threat as well. Right now, looking like a widespread 1-2 inch rainfall is likely south of I-94 with some localized higher amounts as precipitable water values peak out in the 2-2.5 inch range. This could pose a threat for some slightly more than localized flooding, especially for those areas with poor drainage. Will maintain a close eye on this severe/flooding potential. Showers and a few storms still possible through the weekend as a fairly strong mid-level trough moves slowly southeast across the area. Otherwise, remaining very warm/humid through Saturday with some drying/cooling on Sunday. Looks dry on Monday into Tuesday with high pressure drifting across the region but then shower/thunderstorm chances return Tuesday Night/Wednesday as a cold front tracks out of the Northern Plains into the Upper Mississippi River Valley region. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1232 PM CDT Wed Jul 19 2017 Currently watching a complex of thunderstorms moving east/southeast across eastern SD/southwest MN. These storms are expected to continues moving southeast and possibly brushing KRST/KLSE sites later this afternoon into this evening. Shra/TS activity expected to continue overnight as a low level jet brings more moisture/unstable air into the region. This low level jet will also cause some LLWS at KLSE with approximately 40KT at 2KFT from the SSW by 04z. Overall, looks like VFR conditions prevail, but cannot rule out some MVFR/IFR if thunderstorms do manage to impact the KRST/KLSE site directly. Drier air works into the area Thursday morning after sunrise with VFR conditions expected through the rest of the morning. && .Hydrology...(For Tonight through Friday) Issued at 222 PM CDT Wed Jul 19 2017 Storms this evening through tonight look to produce some localized heavy rainfall in the 1-2 inch range. Storms will be progressive in nature, so no widespread heavy runoff is expected for any major rises on stream/rivers. Will have to keep a watch though Friday into Friday nigh as a warm front lays up just to our south with a respectable feed of moist/unstable air. This will likely produce more heavy rainfall and possible flooding. Right now, the highest threat for any flooding would be south of I-94. Will maintain a close eye on this scenario. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...DAS AVIATION...RRS HYDROLOGY...DAS
Hazardous weather outlook, Jul 19, 3:45 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 345 PM CDT Wed Jul 19 2017 MNZ079-WIZ017-029-032>034-201200- Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson- 345 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota into central Wisconsin. .DAY ONE...Through Tonight Thunderstorms are probable overnight, forming over eastern Minnesota into central Wisconsin after 10 pm, shifting southeast across the entire area. Severe storms are possible overnight, and the threat shifts from north to south by sunrise. Damaging winds are the main threat, however large hail and isolated tornadoes are also possible. Short-lived heavy rain could lead to brief flooding impacts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible at times Thursday through Sunday. Any storms will be capable of producing locally heavy rainfall. Severe storms are possible Friday into Friday evening, with damaging winds and large hail the primary threats. Localized flooding is possible in any areas impacted by repeated thunderstorms with heavy rainfall through late this week. Heat indices may reach 95 to 100 across northeast Iowa into southwest Wisconsin during the afternoon hours Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055- 061-201200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse- Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- 345 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Through Tonight Thunderstorms will move through the area this afternoon and early evening. Southeast Minnesota and northeast Iowa will be affected through 7 pm, and southwest Wisconsin will see the storms in the 6-9 pm window. Damaging winds are the main threat, mainly south of I-90. The potential for wind gusts to 70 mph does exist south of an Austin, Minnesota to Richland Center, Wisconsin line. Isolated large hail and tornadoes are also possible. Short-lived heavy rain could lead to brief flooding impacts. Thunderstorms are possible again after midnight and a few could be severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible at times Thursday through Sunday. Any storms will be capable of producing locally heavy rainfall. Severe storms are possible Friday into Friday evening, with damaging winds and large hail the primary threats. Localized flooding is possible in any areas impacted by repeated thunderstorms with heavy rainfall through late this week. Heat indices may reach 95 to 100 across northeast Iowa into southwest Wisconsin during the afternoon hours Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested through the evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. baumgardt
In the hours before
Local storm report, Jul 19, 5:01 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
501 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 2 NE ROCHESTER 44.03N 92.45W
07/19/2017 E60 MPH OLMSTED MN EMERGENCY MNGR
0456 PM NON-TSTM WND GST RUDD 43.13N 92.90W
07/19/2017 E65 MPH FLOYD IA FIRE DEPT/RESCUE
&&
SHEALocal storm report, Jul 19, 5:02 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
502 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND GST OSAGE 43.28N 92.81W
07/19/2017 E70 MPH MITCHELL IA TRAINED SPOTTER
MULTIPLE TREES DOWN.
&&
MHLocal storm report, Jul 19, 5:03 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
503 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG NORA SPRINGS 43.15N 93.00W
07/19/2017 FLOYD IA TRAINED SPOTTER
NUMEROUS TREES DOWN IN NORA SPRINGS.
&&Local storm report, Jul 19, 5:07 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
507 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND GST RUDD 43.13N 92.90W
07/19/2017 E65.00 MPH FLOYD IA FIRE DEPT/RESCUE
&&
SHEALocal storm report, Jul 19, 5:09 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
509 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND GST CHARLES CITY 43.07N 92.68W
07/19/2017 E60 MPH FLOYD IA FIRE DEPT/RESCUE
&&
SHEALocal storm report, Jul 19, 5:16 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
516 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND GST COLWELL 43.16N 92.59W
07/19/2017 M62 MPH FLOYD IA CO-OP OBSERVER
TREE BRANCHES DOWN.
&&
MHThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 4:04 PM CDT | Special Weather Statement | ARX | Dodge, Fillmore, Mower, Olmsted | 86 min |
| Jul 19, 4:15 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower, Olmsted | 60 min |
| Jul 19, 4:36 PM CDT | Tornado Warning | ARX | Dodge, Olmsted | 24 min |
| Jul 19, 4:50 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted, Wabasha, Winona | 70 min |
| Jul 19, 5:33 PM CDT | Tornado Warning | ARX | Fillmore | 19 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.